Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Was my doctor negligent?
Nov 22, 2002

Two months ago my viral load was undetectable and my T4s were 350. Except for neuropathy in my legs and feet I felt great. Prior to September 2002 I had been on HIV/AIDS drugs for 12 years. My doctor asked me if I wanted to try a STI and I agreed. I went off my meds the first week of September and after a few days off meds I started to feel sick: Fatigue, general malaise oral thrush, worsening neuropathy. I saw my doctor every week after that and he tested for all sorts of things but not my viral load. After four weeks I had a vl test and it was 350,000 and my T4s were down to 100. Last week I started new meds (Kaletra, Vired and the new Videx) and I'm feeling really lousy. Was my doctor negligent in waiting four weeks to test my vl and then wait another seven days before starting a new treatment?

Response from Dr. Cohen

There is growing information about treatment interruptions. And we are still learning.

There is no standard "approved" time to recheck the numbers - sometime in the first month however is common to do and is what some studies use as the first time to check. Which doesn't mean we have to wait until week 4, but that it can be safe to do so. But some will have early rebounds in viral loads, and drops in the CD4 counts - and sometimes that can happen faster than week 4. One of the more common predictors of who may drop fast are those with a history of low CD4 counts - as this group appears to have a higher chance of having the counts respond in the way you describe. However - perhaps half of those with lower counts can have a small drop in CD4 counts when stopping - and be stable off meds for some time - so even this predictor isn't perfect. Sometimes the response is unpredictable.

It is not clear is why you did the interruption - what was it about your situation that led your clinician to suggest or even recommend one? Whenever we do discuss an interruption it is important, as it is when starting meds - to discuss possible risks as well as benefits - and when to call when things are not right. Certainly that kind of communication is key to make treatment work - including stops as well as starts. And even timing of restarts - I don't know what led to the one week added delay and that too would be helpful to understand. Perhaps getting the repeat VL and Cd4 results was thought to be important to understand the symptoms you had before restarting?

As for not feeling right at this point - it is hard to say what is going on there - the side effects of a burst of HIV can be the cause here - and it may take a while to calm HIV back down on this combo. However - some will have side effects from these meds - and I can't tell if this is a new combo for you or a restart of meds that you did tolerate in the past. That too can help sort out what is going on now.

So - there is nothing in what you describe that is "negligent" -- the word itself however has strong connotations that state however that you don't feel a confidence or a partnership in what was suggested nor a sense of a plan that includes you can call when things aren't going right. And that is worth addressing with your provider.

Hope that helps.



Previous
HIV-2 from unprotected intercourse in Mozambique?
Next
Condom Split

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement